Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 17, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 17, 2013, 3:26 PM MDT for Flathead County, Lake County, Montana. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2013, 3:26 PM MDT (21:26 UTC)
- Expired
- Jul 17, 2013, 4:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 110 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:30 PM MDT | HAIL 1 | 8 E Rollins, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:48 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS55 KMSO 172126 SVRMSO MTC029-047-172215- /O.NEW.KMSO.SV.W.0017.130717T2126Z-130717T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 326 PM MDT WED JUL 17 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FLATHEAD COUNTY IN NORTHWEST MONTANA... NORTHEASTERN LAKE COUNTY IN NORTHWEST MONTANA... * UNTIL 415 PM MDT. * AT 324 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS STORM WAS LOCATED 9 MILES SOUTH OF WOODS BAY...OR ABOUT 13 MILES NORTH OF POLSON...AND WAS MOVING NORTHEAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE...ROLLINS...SWAN LAKE AND WOODS BAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4823 11365 4798 11342 4776 11410 4790 11425 TIME...MOT...LOC 2126Z 235DEG 24KT 4788 11406 $$
1 follow-up statement
191 WWUS55 KMSO 172149 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 349 PM MDT WED JUL 17 2013 MTC029-047-172158- /O.CAN.KMSO.SV.W.0017.000000T0000Z-130717T2215Z/ LAKE MT-FLATHEAD MT- 349 PM MDT WED JUL 17 2013 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FLATHEAD AND NORTHEASTERN LAKE COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. LAT...LON 4823 11365 4798 11342 4776 11410 4790 11425 TIME...MOT...LOC 2148Z 235DEG 24KT 4797 11388 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:13 PM MDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 17, 2:13 PM MDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Missoula MT 213 PM MDT Wed Jul 17 2013 ...Very HOT and Dry conditions Thursday through Monday... .DISCUSSION...Thunderstorms are developing over the region with a weak storm system moving over northwest Montana. Some of these thunderstorms may produce local heavy rain, hail and wind gusts to 50 mph. Check out our twitter feed for real-time information of location and intensity of storms. Convection will end later this evening as a drier airmass and high pressure move into the region. Thursday through Sunday...High pressure will persist through the weekend resulting in very hot temperatures and dry conditions. Forecast highs: Thursday and Friday...Mid 90s Saturday and Sunday...Mid and upper 90s. 90 plus degree weather will continue through the middle of next week. One possible change to the region may be a brief flattening of the ridge on Monday or Tuesday which could increase west winds and pose a potential fire weather impact. Confidence is low right now for this scenario as little agreement exists among the current weather models. && .AVIATION...Thunderstorms, some possibly severe, developing over the region may produce hail, gusty winds and locally heavy rain. All Northern Rockies terminals have a potential for thunderstorms through 18/0300z. && .Climate...The overnight low Wednesday morning was 70 degrees. This makes it only the third time in the history of Missoula weather the overnight low has been 70 or higher. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Nester Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 17, 2:36 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 236 PM MDT WED JUL 17 2013 MTZ003>005-043-172100- FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 236 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE AND SOUTHERN MISSOULA COUNTIES UNTIL 300 PM MDT... AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FRENCHTOWN...OR 15 MILES WEST OF MISSOULA...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FRENCHTOWN AND EVARO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4714 11418 4709 11360 4677 11430 4691 11448 TIME...MOT...LOC 2036Z 228DEG 26KT 4690 11429
Special weather statement, Jul 17, 2:42 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 242 PM MDT WED JUL 17 2013 MTZ001-003-172115- FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION- 242 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD COUNTY UNTIL 315 PM MDT... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 28 MILES SOUTHWEST OF KALISPELL...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...MARION... KILA AND SOMERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4841 11447 4808 11419 4788 11481 4801 11499 TIME...MOT...LOC 2042Z 227DEG 24KT 4801 11479
Special weather statement, Jul 17, 2:49 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT WED JUL 17 2013
IDZ010-172130-
EASTERN LEMHI COUNTY-
249 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
330 PM MDT...
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF GILMORE...OR 45 MILES EAST
OF CHALLIS...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NICHOLIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4424 11333 4431 11335 4441 11342 4453 11301
4443 11297 4441 11289 4437 11285 4438 11282
4437 11280 4433 11280
TIME...MOT...LOC 2049Z 253DEG 22KT 4434 11330Special weather statement, Jul 17, 2:53 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 253 PM MDT WED JUL 17 2013 MTZ006-007-172145- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 253 PM MDT WED JUL 17 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL POWELL COUNTIES UNTIL 345 PM MDT... AT 247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DRUMMOND...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DRUMMOND...EDS GULCH IN DRUMMOND AND NEW CHICAGO. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA. && LAT...LON 4689 11318 4676 11289 4646 11325 4655 11340 TIME...MOT...LOC 2054Z 211DEG 20KT 4662 11322
Special weather statement, Jul 17, 3:06 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
306 PM MDT WED JUL 17 2013
MTZ001-003-172130-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-
306 PM MDT WED JUL 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FLATHEAD AND
NORTHWESTERN LAKE COUNTIES UNTIL 330 PM MDT...
AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG ARM...OR 9 MILES NORTHWEST OF POLSON...
MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOODS BAY...DAYTON...
PROCTOR...ROLLINS AND LAKESIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
WEDNESDAY EVENING FOR EAST CENTRAL IDAHO AND NORTHWESTERN MONTANA.
&&
LAT...LON 4803 11407 4800 11407 4800 11405 4797 11405
4796 11407 4792 11402 4783 11401 4767 11431
4781 11455 4809 11418
TIME...MOT...LOC 2106Z 228DEG 22KT 4779 11430Local storm report, Jul 17, 3:20 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
320 PM MDT WED JUL 17 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 2 N KILA 48.15N 114.46W
07/17/2013 M0.75 INCH FLATHEAD MT TRAINED SPOTTER
&&
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:21 PM MDT | Special Weather Statement | MSO | Lincoln | 39 min |
| Jul 17, 2:36 PM MDT | Special Weather Statement | MSO | Missoula | 24 min |
| Jul 17, 2:42 PM MDT | Special Weather Statement | MSO | Flathead | 33 min |
| Jul 17, 2:49 PM MDT | Special Weather Statement | MSO | 41 min | |
| Jul 17, 2:53 PM MDT | Special Weather Statement | MSO | Powell | 52 min |
| Jul 17, 2:56 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 49 min |
| Jul 17, 3:02 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 43 min |
| Jul 17, 3:06 PM MDT | Special Weather Statement | MSO | Lake | 24 min |
| Jul 17, 3:08 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 37 min |
| Jul 17, 3:28 PM MDT | Special Weather Statement | MSO | 32 min | |
| Jul 17, 3:32 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 43 min |
| Jul 17, 3:42 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 63 min |
| Jul 17, 3:43 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 47 min |
| Jul 17, 4:00 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 30 min |
| Jul 17, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 33 min |
| Jul 17, 5:20 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
| Jul 17, 5:39 PM MDT | Special Weather Statement | MSO | Missoula | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.